Melatonin Overdose – What Do you do?

If you are having sleeping problems such as insomnia, dementia and trouble finding sleep, you can take over the counter melatonin tablets. Travellers, night shift workers, blind people and autistic children are all prone to lack of sleep. Melatonin works by calming the brain and bringing your level of activity down so that you can find sleep. It is therefore important to learn a lot about melatonin as a sleeping aid.

Although melatonin is naturally produced in the body, taking an overdose can affect your circadian rhythm. As a result, you will have disrupted sleep cycle and experience other unwanted side effects. Unfortunately, since melatonin use is generally unregulated, it is hard to define what a melatonin overdose is. Different manufacturers put their own dosage on their products and this can sometimes be confusing to users. A melatonin dosage that is ideal for one person may be an overdose to another. This is because our bodies are different in the way they metabolize the hormone.  

If you have young children, you should refrain from giving them melatonin as an overdose can cause serious complications such as seizures. In adults, the available melatonin dosage range from 1 to 10 mg. and although there is no standard dosage, experts state that a melatonin dosage of above 30mg may be harmful. It is therefore advisable to start with lower doses of melatonin first, and increases the amount when you see encouraging results. The good thing is that you can always talk to your doctor if your sleeping problems persist.

How much melatonin should you take?

To benefit from melatonin, you need to take a safe dose. This is the amount of melatonin that can make you fall asleep without causing any side effects. Experts recommend a dose of 0.2 and 5mg is safe for most people. However, the dosage amount is dependent on age, weight and sensitivity of the supplement.  

What are the symptoms of melatonin overdose?

Although melatonin is very important in promoting sleep on people with sleeping problems, taking an overdose can have adverse effects on your health. An overdose can make it harder for you to sleep because your circadian rhythm will be disrupted.

If you overdose on melatonin, you will present symptoms such as feeling sleepy during the day and having nightmares at night. But generally, it will be hard for you to find peaceful sleep after taking the overdosed melatonin supplement. Patients who have overdosed on melatonin will present signs such as the following:

  • Vomiting
  • Nausea
  • Dizziness
  • Headaches
  • Joint pain
  • Diarrhea
  • Anxiety

People taking medication to lower their blood pressure should be very careful when using melatonin. This is especially because medications that lower blood pressure may inhibit the production of melatonin in the body. Unfortunately, taking melatonin to cure sleep problems may prove very problematic for such people. Therefore, patients who have issues with their blood pressure should consult a doctor first before beginning a melatonin treatment.

What to avoid taking with melatonin

For the best result, there are things that you should avoid taking with melatonin. For example, you should avoid taking this medication along with caffeine or alcohol. This is because the two substances affect someone’s sleep-wake cycles. When taking melatonin therefore, avoid consuming these substances.

If you are on other medications to control condition such as diabetes, blood pressure, arthritis and others, you should talk to your doctor before beginning a melatonin treatment. Similarly, women who are on birth control pills should also be careful when using melatonin. This is because the pills promote the production of the hormone, and taking melatonin pills could push the hormone to alarming levels.

It is also important to note that if you are taking an anticoagulant drug, you should avoid taking melatonin as it can prevent your blood from clotting.

Conclusion

Although melatonin can be very helpful to people with sleeping issues, it can have bad effects when taken in large quantities.  If you are on melatonin and you are experiencing chest pain, shortness of breath or increased blood pressure, you may be having a melatonin overdose. Therefore, it is advisable to start with lower doses first before increasing it to the desired amounts.